[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News and Perspectives
February 20, 2013

FDA Warning: Driving May Be Impaired the Morning Following Sleeping Pill Use

JAMA. 2013;309(7):645-646. doi:10.1001/jama.2013.323

Even after a night of sleep, individuals who have taken sleeping pills may remain too impaired to drive or execute other tasks that require alertness, according to the latest US Food and Drug Administration (FDA) safety notice about medications designed to help patients sleep.

The warning (http://tinyurl.com/b7kc4r2) focuses on the popular sleep medication zolpidem, which data reviewed by the FDA suggest may persist at levels high enough to impair driving 8 hours or more after dosing. To mitigate such risk, the FDA is recommending physicians prescribe the lowest dose necessary and is requiring manufacturers of the drugs to lower the recommended doses that appear on the drug's label. Women and individuals who have taken extended-release formulations of zolpidem may be at particularly increased risk of impaired alertness the morning after taking these medications, noted the agency.

First Page Preview View Large
First page PDF preview
First page PDF preview
×